Kentucky, 2019

Flood in Kentucky, December 2, 2019

December 2, 2019 · NWS LMK · 1 event in 1 county or zone

Starting on November 29th, rainfall produced by a warm front moved north over south central Kentucky. Then on November 30th, the same system that produced the warm front, produced more rainfall over south central Kentucky as it pushed a cold front east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Starting on November 29th, rainfall produced by a warm front moved north over south central Kentucky. Then on November 30th, the same system that produced the warm front, produced more rainfall over south central Kentucky as it pushed a cold front east. By the morning of December 1st, Edmondson County, Kentucky had received 2 to 3 inches of rain. This raised water levels over a low water crossing to levels that caused the county highway department to place Road Closed barrier signs closing the crossing for several days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 2, 5:19 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 2, 5:19 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
619 PM EST Mon Dec 2 2019

...Updated Aviation and Forecast Discussions...

.Forecast Update...
Updated at 615 PM EST Mon Dec 2 2019

88D not doing a good job of picking up the very light patches of
rain/snow/drizzle moving across the region at this time. IR
Satellite seeing slightly deeper clouds along a line from
Lawrenceburg to Berea in KY...perhaps enough to get some small ice
pellets down to the surface. Also seeing a little thicker patch just
north of CVG this hour...headed toward the Bluegrass region of KY.
Elsewhere, cloud top temperatures are -10C or warmer...likely too
warm for much in the way of snow formation...so other weak
reflectivity over central KY likely are just very light rain or
drizzle. Will update the grids to remove the late this afternoon
wording and to adjust for latest trends.

&&

.Short Term...(This evening through Tuesday)
Issued at 301 PM EST Mon Dec 2 2019

A large, deep upper level low (3 to 4 standard deviations below
normal) is currently spinning over the Mid-Atlantic. A large area of
clouds on the backside of the upper level low has blanketed the Ohio
Valley, and visible satellite shows very little breaks in the
stratus deck. Regional radars reveal very little in the way of
activity at present, but models indicate isolated to scattered
precipitation developing here shortly across portions of southern
Indiana and northern Kentucky. This activity is then forecast to
spread southward into central Kentucky and dissipate after 00z.

P-type the remainder of today will be tricky due to a couple of
factors... 1, Surface temperatures will be in the mid to upper 30s
when precipitation starts... 2, Saturation within the DGZ remains
questionable for ice crystal formation. Model soundings show
moisture slightly increasing aloft as we move into the evening
hours, which would support ice crystal formation in the clouds and
snow potential.

Current thinking is that we'll start off this afternoon with a
rain/snow mix, with precipitation gradually transitioning to snow by
sunset. Any snow accumulations will be isolated, rate driven, and
likely limited to grassy/elevated surfaces. A quick dusting to a
half inch may be possible in areas impacted by the "heavier" snow
showers. Plan to highlight this area with an SPS given the limited
impacts it will likely bring.

Otherwise, once activity tapers down by 02z-03z, expect most of the
night to remain dry, with the outside chance of a few flurries or
sprinkles. Cool and mostly cloudy weather continues into tomorrow.
Weak surface ridge of high pressure will move into the region
tomorrow and shift winds to the southwest.

.Long Term...(Tuesday night through Monday)
Issued at 320 PM EST Mon Dec 2 2019

Tuesday night - Wednesday night

An upper ridge moves into the area from the west. At the front of
the ridge, a dry shortwave drives through southern Indiana and on
through central Kentucky. This will help push most of the cloud
cover out of the region as surface high pressure fills in through
the area.

Thursday - Friday

After upper flow pushes the center of surface high pressure east of
the Ohio Valley, upper flow will become more zonal. A shortwave will
move from the Four Corners east towards Mississippi. In doing this,
a surface low will strengthen underneath the shortwave. The low will
tap into low level Gulf moisture and lift it north towards central
Kentucky. Isolated to scattered rain is expected as a result. It's
possible that southern Indiana gets a little rain, but chances
increase to 30-40% in southern Kentucky.

Friday night - Saturday night

High pressure builds in at the surface as a mild upper ridge pushes
east over the region. Skies will clear and temperatures appear to
rise into the mid to upper 50s.

Sunday - Monday

As the axis of the upper ridge passes the region to the east,
precipitation will likely develop for the second half of the
weekend.

&&

.Aviation...(00Z TAF Issuance)
Issued at 610 PM EST Mon Dec 2 2019

Persistent cloudiness may get some ceilings may show some brief
improvements this evening and overnight before getting solidified a
little more before daybreak. Dry air should win out by late morning
to mid afternoon...west to east...and by then the low cloud ceilings
will be replaced by a thickening high cloud deck. Cannot rule out a
brief rain/snow mix this evening as some thicker clouds could
squeeze out some precipitation. West winds will continue to die off
this evening, likely getting to around 10 knots for Tuesday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...DM
Long Term...KDW
Aviation...RJS
Hazardous weather outlook, Dec 2, 5:33 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
633 PM EST Mon Dec 2 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-032345-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
633 PM EST Mon Dec 2 2019 /533 PM CST Mon Dec 2 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Minor river flooding is ongoing or expected at multiple locations in
central Kentucky. See the latest Flood Statements for detailed
hydrologic information.

Isolated light snow accumulations remain possible this evening,
mainly east of I-65. Expect a potential for up to half an inch on
grassy and elevated surfaces in areas that see moderate snow showers.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts today.

DM/KDW/RJS

In the hours before

Special weather statement, Dec 2, 2:09 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
309 PM EST Mon Dec 2 2019

KYZ035>037-039>043-047>049-055>057-066-067-030300-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Mercer-Jessamine-Clark-Boyle-Garrard-Madison-Casey-
Lincoln-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Harrodsburg, Nicholasville, Winchester, Danville, Lancaster,
Richmond, Liberty, and Stanford
309 PM EST Mon Dec 2 2019

...Spotty Light Snow Accumulations Possible This Afternoon And
Evening...

Isolated to scattered snow showers are expected to develop this
afternoon and persist into the early evening hours. While most of
the snow showers will not result in any accumulations, a few of
the heavier snow showers could result in a dusting to as much as
a half inch of snow accumulations. Most accumulations are expected
to remain on grassy and elevated surfaces, but it's possible that
snow could briefly stick to ground and road surfaces and result in
difficult travel conditions for a short period of time. Snow
showers should taper off by 10pm EST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Edmonson

When
December 2, 6:30 PM CST to 7:30 PM CST
Where
Edmonson County, 2.29 mi ENE of Nick to 2.27 mi ENE of Nick
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
0 direct, 2 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.142, -86.281

On December 2, a 28 year old woman with her two children - a 7-year old and a 20-month old - drove around a Road Closed barrier blocking a flooded low water crossing on Oak Hill Road in Edmonson County, Kentucky. She accelerated, trying to ford the water. After she made it about a quarter of the way across the bridge through the water, her vehicle nosedived and began filling with water. She and her 7 year old were able to exit the vehicle. A water rescue team located the 20 month old around an hour later. The child was airlifted to a Nashville hospital.

In the end, the woman and her 7 year old were treated locally for hypothermia, and the 20 month old died at the hospital the following day from asphyxiation due to near-drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Edmonson2019-12-021MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870824.